Texas, 2012

Flash Flood and Damaging Winds in Texas, March 28 to 29, 2012

March 28 to 29, 2012 · NWS CRP · 5 events in 3 counties and zones

A slow moving upper level disturbance triggered a couple of episodes of severe weather March 28th and 29th. A line of thunderstorms moved southeast out of northern Mexico producing high winds in Laredo early in the morning on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A slow moving upper level disturbance triggered a couple of episodes of severe weather March 28th and 29th. A line of thunderstorms moved southeast out of northern Mexico producing high winds in Laredo early in the morning on the 28th. Another round of strong to severe thunderstorms with very heavy rainfall occurred over the Brush Country northeast to Bee and Goliad Counties during the evening of March 28th and early morning hours of March 29th. Rainfall amounts of 3 to 6 inches occurred over McMullen County causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 27, 10:42 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 27, 10:42 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1142 PM CDT TUE MAR 27 2012

.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

&&

.AVIATION...MVFR/IFR CEILINGS EXPECTED OVERNIGHT. A LINE OF
SHOWERS AND THUNDERSTORMS MAY ENTER THE RIO GRANDE PLAINS
GENERALLY WEST OF STATE ROAD 16 BETWEEN 07-09Z WED. LOCATIONS
AFFECTED BY THIS ACTIVITY MAY EXPERIENCE BRIEF MVFR VISIBILITY
RESTRICTIONS. A TRANSITION TO VFR CONDITIONS EXPECTED DRG THE LATE
MORNING/EARLY AFTN HOURS WED. AFTER 00Z THU...ANTICIPATE AT LEAST
ISOLD SHOWERS/THUNDERSTORMS GENERALLY WEST OF STATE ROAD 16.

&&

.PREV DISCUSSION... /ISSUED 923 PM CDT TUE MAR 27 2012/

DISCUSSION...BOTH THE NAM AND GFS PROG INCREASING POSITIVE
PRESSURE ADVECTION AT THE 1.5 PVU LEVEL ACROSS THE CWA (YET WAVE
REMAINING ABOVE 300MB) FROM WEST TO EAST OVERNIGHT. NAM CORFIDI
VECTORS WOULD ALLOW MCS...CURRENTLY OVER SW TX...TO MOVE TOWARD
SOUTH TX OVERNIGHT. NAM PROGS FAIRLY LOW CIN VALUES CONCOMITANT
WITH CAPE VALUES ABOVE 1000J/KG OVER THE CNTRL/WRN CWA AT 12Z WED.
WILL INTRODUCE LOW POPS TO THE CNTRL/WRN CWA FOR OVERNIGHT. BASED
ON NAM 0-1KM LAPSE RATES/WIND AT 925MB WILL INCREASE ONSHORE FLOW
SLIGHTLY TO THE SCEC CATEGORY OVER AT LEAST THE OFFSHORE COASTAL
WATERS FOR OVERNIGHT. NO OTHER SIGNIFICANT CHANGES.

PREV DISCUSSION... /ISSUED 616 PM CDT TUE MAR 27 2012/

DISCUSSION...SEE AVIATION SECTION BELOW.

AVIATION...VFR CONDITIONS WILL PERSIST THROUGH THE EVENING BEFORE
MVFR CIGS DVLP OVERNIGHT. VCT MAY EXPERIENCE SOME LIGHT FOG
LOWERING THE VSBY TO MVFR LEVELS TOWARD WED MORNING. DUE TO CLOUDS
AND WINDS 5-15KT OVERNIGHT...FOG IS NOT EXPECTED TO BECOME DENSE
NOR WIDESPREAD. VFR CONDITIONS ARE EXPECTED BY MID WED MORNING. WINDS
WILL STRENGTHEN OUT OF THE S AND SE THROUGH WED AFTERNOON.

PREV DISCUSSION... /ISSUED 318 PM CDT TUE MAR 27 2012/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...WEAK SHOWERS
ACROSS THE BRUSH COUNTRY NEAR THE THETA-E RIDGE AXIS WILL WEAKEN
AND DISSIPATE EARLY THIS EVENING WITH LOSS OF HEATING. CONVECTION
FIRING ALONG THE SIERRA MADRE THIS AFTERNOON WILL MOVE TOWARDS THE
U.S. THIS EVENING. CONVECTION MAY APPROACH FAR NORTHWEST WEBB AND
WESTERN LA SALLE COUNTIES...BUT STEERING CURRENTS ARE MORE
FAVORABLE FOR THE CONVECTION TO REMAIN JUST NORTHWEST OF THE CWA
ACROSS THE EDWARDS PLATEAU...AS WELL AS CLOSER TO WEAKNESS ALOFT.
TOMORROW MODELS SHOWING NEGATIVE LOW LEVEL THETA-E ADVECTION
OCCURRING ACROSS THE COASTAL BEND AND VICTORIA CROSSROADS...WITH
THE BETTER MOISTURE AXIS POOLED OVER THE WESTERN BUSH COUNTRY AND
RIO GRANDE PLAINS. THEREFORE ANY ISOLATED SHOWERS DURING THE DAY
ON WEDNESDAY SHOULD BE LOCATED FURTHER WEST THAN TODAY. SHORTWAVE
COMING OUT OF MEXICO LATE WEDNESDAY AFTERNOON AND EVENING SHOULD
ALLOW FOR MORE ACTIVE CONVECTION ALONG AND EAST OF THE SIERRA
MADRE LATE IN THE AFTERNOON. STEERING CURRENTS ARE MORE FAVORABLE
WEDNESDAY EVENING FOR CONVECTION TO MOVE INTO WEBB AND LA SALLE
COUNTIES. LOWS GENERALLY IN THE MID 60S TO LOWER 70S WITH HIGHS
IN THE MID TO UPPER 80S INLAND...UPPER 70S TO LOWER 80S COAST.

LONG TERM (THURSDAY THROUGH TUESDAY)...THE EXTENDED BEGINS WITH
SHOWERS AND THUNDERSTORMS OVER THE CWA...WITH BETTER EMPHASIS OVER
THE WESTERN HALF EARLY THURSDAY...BEFORE EXPANDING FURTHER EAST BY
LATE THURSDAY NIGHT/FRIDAY. PWAT VALUES OF 1.5 INCHES ARE EXPECTED
TO BE IN PLACE AS A H5 TROUGH DIGS SOUTH INTO TEXAS. POSITIVE VORT
MAX TO ENTER OVER THE AREA...IN ADDITION TO DIVERGENCE ALOFT AND
IMPRESSIVE LAPSE RATES IN THE MIDLEVELS...WILL ADD TO THE
THUNDERSTORM ACTIVITY...LEADING TO THE POSSIBILITY OF SOME OF THE
STORMS BECOMING STRONG. OVERALL STORM MOTION COULD LEAD TO SOME
AREAS...PARTICULARLY OVER THE BRUSH COUNTRY...TO RECEIVE BOUNTIFUL
RAIN WITH RAINFALL AMOUNTS AVERAGING BETWEEN 1/2 TO 1 INCH.
DISCREPANCIES IN THE MODELS BEGIN OVER THE WEEKEND...AS THE GFS
CONTINUES TO HAVE LINGERING MOISTURE OVER THE AREA WHILE THE ECMWF
BUILDS A RIDGE. THERE IS ALSO MORE DISAGREEMENT IN THE TIMING OF THE
NEXT SYSTEM TO APPROACH THE AREA. A COLD FRONT IS BEING BROUGHT DOWN
THROUGH THE AREA MONDAY/TUESDAY WITH THE GFS BRINGING IN THE FRONT
ABOUT 12 HOURS EARLIER THAN THE ECMWF. THE GFS HAS ACTUALLY SLOWED
DOWN THE TIMING OF THE FRONT WITH THE 12Z RUN. AS FOR NOW...KEPT
A TREND WITH THE SLOWER EUROPEAN WHICH HAS NOT CHANGED MUCH FROM THE
PAST RUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    68  83  67  80  67  /  10  10  10  30  30
VICTORIA          63  83  63  80  64  /  10  10  10  20  30
LAREDO            72  90  70  86  68  /  30  10  20  40  40
ALICE             68  85  66  82  67  /  10  10  10  40  40
ROCKPORT          69  80  68  77  67  /  10  10  10  20  30
COTULLA           67  86  66  83  65  /  30  10  20  40  50
KINGSVILLE        68  84  67  80  67  /  10  10  10  30  40
NAVY CORPUS       69  81  68  77  68  /  10  10  10  20  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
Hazardous weather outlook, Mar 27, 4:51 AM CST, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
551 AM CDT TUE MAR 27 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-281100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
551 AM CDT TUE MAR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE WESTERN
BRUSH COUNTRY WEDNESDAY...THEN A CHANCE OF THUNDERSTORMS ACROSS THE
REMAINDER OF SOUTH TEXAS THURSDAY AND FRIDAY. CLOUD TO GROUND
LIGHTNING STRIKES CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Corpus Christi radar (KCRP), 194 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Webb

When
March 28, 2:44 AM CST
Where
Webb County, 0.63 mi SSE of Laredo
Measured
53 kt (61 mph) measured gust
Reported by
AWSS
Coordinates
27.542, -99.465

Laredo International Airport AWSS reported a gust to 53 knots.

Thunderstorm Wind, Webb

When
March 28, 2:54 AM CST
Where
Webb County, 1.23 mi W of Laredo Afb
Measured
51 kt (59 mph) measured gust
Reported by
AWSS
Coordinates
27.530, -99.490

The Laredo International Airport AWSS reported a gust to 51 knots.

Flash Flood, McMullen

When
March 28, 10:10 PM CST to 10:40 PM CST
Where
McMullen County, 0.61 mi E of Tilden to 3.6 mi SSE of Tilden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.450, -98.540

McMullen County Sheriffs Office reported County Road 308 east of Tilden was closed due to high water.

Thunderstorm Wind, Duval

When
March 29, 3:07 AM CST
Where
Duval County, 8 mi ENE of Freer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.924, -98.499

The Freer Police Department reported winds estimated up to 60 mph east of Freer.

Thunderstorm Wind, Duval

When
March 29, 3:10 AM CST to 3:15 AM CST
Where
Duval County, 6 mi NE of Rosita
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
27.836, -98.355

Duval County Sheriffs office reported wind damage to a residence west of San Diego. A tin awning and portion of the roof of the mobile home were peeled back by the high winds. A tin roof on a shed was also peeled back along with large tree limbs broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368451, 368447, 368449, 368448, 368450.